Alert archive / New Mexico / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 128, NWS Albuquerque, NM
NWS Albuquerque, NM issued this severe thunderstorm warning at May 22, 2017, 9:59 PM MDT for San Miguel County, New Mexico. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 22, 2017, 9:59 PM MDT (03:59 UTC)
- Expired
- May 22, 2017, 10:45 PM MDT
- In force
- 46 min
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County San Miguel County, NM
The radar
The Cannon AFB radar (KFDX), 155 km from the middle of the area, began a volume at 04:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 4.0 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3978 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
556
WUUS55 KABQ 230359
SVRABQ
NMC047-230445-
/O.NEW.KABQ.SV.W.0128.170523T0359Z-170523T0445Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albuquerque NM
959 PM MDT MON MAY 22 2017
The National Weather Service in Albuquerque has issued a
* Severe Thunderstorm Warning for...
Central San Miguel County in northeastern New Mexico...
* Until 1045 PM MDT.
* At 959 PM MDT, a severe thunderstorm was located 14 miles south of
Watrous, or 14 miles east of Las Vegas, moving southeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Trujillo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to an interior room on the lowest floor of a building.
&&
LAT...LON 3557 10505 3564 10503 3566 10493 3549 10455
3530 10486
TIME...MOT...LOC 0359Z 310DEG 23KT 3559 10496
HAIL...1.00IN
WIND...60MPH
$$
Guyer2 follow-up statements
451
WWUS55 KABQ 230413
SVSABQ
Severe Weather Statement
National Weather Service Albuquerque NM
1013 PM MDT MON MAY 22 2017
NMC047-230445-
/O.CON.KABQ.SV.W.0128.000000T0000Z-170523T0445Z/
San Miguel-
1013 PM MDT MON MAY 22 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM MDT
FOR CENTRAL SAN MIGUEL COUNTY...
At 1012 PM MDT, a severe thunderstorm was located 10 miles west of
Trujillo, or 19 miles east of Las Vegas, moving southeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Trujillo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3551 10501 3559 10496 3561 10485 3549 10455
3530 10486
TIME...MOT...LOC 0412Z 311DEG 23KT 3553 10488
HAIL...1.00IN
WIND...60MPH
$$
Guyer318
WWUS55 KABQ 230425
SVSABQ
Severe Weather Statement
National Weather Service Albuquerque NM
1025 PM MDT MON MAY 22 2017
NMC047-230445-
/O.CON.KABQ.SV.W.0128.000000T0000Z-170523T0445Z/
San Miguel-
1025 PM MDT MON MAY 22 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM MDT
FOR CENTRAL SAN MIGUEL COUNTY...
At 1025 PM MDT, a severe thunderstorm was located 8 miles southwest
of Trujillo, or 25 miles east of Las Vegas, moving southeast at 25
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
central San Miguel County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3547 10495 3556 10483 3547 10458 3530 10486
TIME...MOT...LOC 0425Z 314DEG 24KT 3546 10480
HAIL...1.00IN
WIND...60MPH
$$
34What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 8:13 PM MDT, 1 hour 46 minutes earlier.
Area forecast discussion, May 22, 8:13 PM MDT, 1 hour 46 minutes before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 813 PM MDT Mon May 22 2017 .UPDATE... Severe threat has diminished across eastern NM and the watch has been expired. A strong cold front racing south through Colorado will serve as the next focus mechanism for showers and storms over northeastern NM through around midnight. Activity will likely become stratiform behind the front with a transition to widespread low clouds. Winds will be strong along the frontal boundary with northerly gusts up to 50 mph possible. && .PREV DISCUSSION...538 PM MDT Mon May 22 2017... .AVIATION... 00Z TAF CYCLE Another active night across eastern NM with showers and storms, some severe, and eventual MVFR low cigs after midnight. Direct hits from strong storms will result in brief IFR from +RA. A potent cold front moving south overnight will continue to force SHRA along the boundary until clearing in the morning. Low cigs will clear slowly Tuesday as drier northwest flow arrives from the west. Guyer && .PREV DISCUSSION...307 PM MDT Mon May 22 2017... .SYNOPSIS... The warming trend continues this afternoon, except across the East Central and Northeast Plains where a weak backdoor cold front is providing several degrees of cooling. The backdoor front is interacting with Gulf moisture across the East Central and Southeast Plains to produce showers and storms, some of which may become severe through the early evening hours. A second and stronger backdoor cold front will plow down the Eastern Plains late tonight and may kick off another round of storms. The front will create gusty east canyon/gap winds early Tuesday morning from the Albuquerque Metro area south to near Carrizozo. A new warming trend will begin Wednesday and will send temperatures above normal areawide by Thursday as dry westerly winds overtake the state. Windy conditions are forecast both Thursday and Friday. Warm and dry conditions will persist for central and western New Mexico through Memorial Day, but a backdoor cold front will cool-down the Eastern Plains Sunday and may trigger a few storms across the northeast quarter. && .DISCUSSION... The warming trend continues today across central and western portions of the area, but eastern portions of the area are cooler than yesterday at this time thanks to a weak backdoor cold front. This front is providing a focus for storms between Las Vegas and and Clovis, where the 20Z LAPS analysis shows sbCAPE values approaching 2000 J/kg and LIs of -6C. However, the more favorable shear environment is further south across the Southeast Plains and the low level wind field is weak and disjointed, which explains the current lack of storm structure. The latest NAM12 shows improving southeast lower boundary layer flow developing by late afternoon across Roosevelt County just before convection exits into Texas. So, the severe threat looks to be somewhat limited at this time. A second and stronger backdoor cold front is forecast to plow down the Eastern Plains overnight and may result in a second round of convection, although the severe potential looks limited once again given lack of oppositional flow ahead of the front. The front will push through the Central Mountain Chain early Tuesday morning and create gusty east canyon/gap winds from Albuquerque south to near Carrizozo. Cold air advection behind the front will send daytime temperatures 15 to 20 degrees below normal across the Eastern Plains Tuesday. Temperatures will come down several degrees in the Rio Grande Valley as well. A few storms are still possible over the Northern Mountains late Tuesday, with favorable veering wind profiles, but the cooler airmass with lower surface dewpoint temperatures will not be capable of sustaining convection as it moves southeast off of the higher terrain. A new warming and drying trend will begin Wednesday as a ridge of high pressure moves overhead. The ridge will be replaced with increasing westerlies on Thursday, which still looks to be the warmest day this forecast cycle with above normal temperatures areawide. We're forecasting a high of 100 degrees at Roswell Thursday and only 89 degrees at the Albuquerque Sunport. If we hit 90 at KABQ Thursday, that would be the first 90 degree day of the calendar year and one day prior to our average 1st 90 degree day. Windy conditions are forecast Thursday and will persist into Friday. Warm/dry conditions will persist for central and western portions of the area through Memorial Day weekend, but a backdoor cold front will drop down the Eastern Plains Saturday night into Sunday and provide some cooling there. The backdoor front may trigger a few storms late Saturday and again Sunday, focusing across the northeast quarter. 11 && .FIRE WEATHER... Dry NW flow aloft over NM persists today, with increased low level moisture remaining over the eastern plains. Afternoon storms have already fired up over the eastern plains and will persist through the evening hours, with a few storms capable of producing large hail and erratic gusty winds up to 60 mph. The dryline over the E. plains will slowly push east this afternoon before retreating west after sunset. A moderately strong backdoor front will push south across the eastern plains overnight washing out the dryline as it progresses. Isolated to scattered shower activity can be expected with the passage of this front overnight. Breezy to windy conditions can be expected through the gaps of the central mtns into the central valley including ABQ Metro in the early morning hours. There is still some forecast uncertainty for just how long these winds will persist. Mixing hgts fall to below 10,000' AGL across NM except over the Gila Tuesday. Vent rates fall to poor to fair across the east behind the passage of the front, but rebound Wednesday. Daytime highs also fall 15-20F below average Tuesday behind the front across the eastern plains. A dry slot of NW flow looks to mix to the sfc Tuesday afternoon lowering dewpoints enough to allow for a few hours of critical fire conditions for the eastern half of zone 101. Have decided against issuing a warning here due to persistence for only a couple of hours, and green up of vegetation in the area. A few more showers and storms could fire up lee of the Sangre's Tuesday afternoon. Temperatures rebound quickly Wednesday as a weak ridge begins to build in from the SW. Daytime highs hit their peaks for the week Thursday 5-15F above average. A weak trough passes N of NM Thursday enhancing the pressure gradient over NM and thus increasing westerly winds. The higher winds and well above average highs will combine for widespread critical fire conditions across NM Thursday afternoon. Winds and daytime highs diminish somewhat Friday lowering the spread of critical fire conditions. Both the ECM and GFS depict lowering pressure heights for the weekend, inducing a cooling trend back to normal Saturday. Another backdoor front across the eastern plains looks to lower temperatures further Sunday. After that, southerly return of Gulf moisture looks to occur over the eastern plains potentially setting up afternoon storm activity early next week. 24 && .ABQ WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch from Thursday afternoon through Thursday evening for the following zones... NMZ105>107-109. &&
Hazardous weather outlook, May 22, 4:32 AM MDT, 17 hours 27 minutes before
Hazardous Weather Outlook National Weather Service Albuquerque NM 432 AM MDT Mon May 22 2017 NMZ501>540-231000- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-San Juan Mountains-Jemez Mountains- West Slopes Sangre de Cristo Mountains- Northern Sangre de Cristos above 9500 feet/Red River- Southern Sangre de Cristos above 9500 feet- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Lower Chama River Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley- Central Highlands-South Central Highlands-Upper Tularosa Valley- South Central Mountains-Raton Ridge/Johnson Mesa- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- 432 AM MDT Mon May 22 2017 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight There is a slight risk of severe thunderstorms this afternoon and evening across the eastern plains of New Mexico. The primary focus for the severe weather should be on the far eastern plains, which includes Union, Harding, Quay, Curry and Roosevelt Counties, between 2 pm to 10 pm MDT. The main threats will be large hail and damaging winds, although an isolated tornado cannot be ruled out. Strong thunderstorms are likely to the west of this area, including Roy, Santa Rosa, Fort Sumner and Roswell. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. However...weather can change very rapidly. Always use the latest forecasts...watches and warning for planning purposes. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report severe weather through the National Weather Service Albuquerque web site at weather.gov/abq or by calling 1.888.386.7637. You can also submit storm reports and photos on our Facebook page or via Twitter using the hashtag nmwx. 40
In the hours before
Local storm report, May 22, 6:53 PM MDT, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
653 PM MDT MON MAY 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0612 PM HAIL 3 NE WATROUS 35.82N 104.94W
05/22/2017 M1.00 INCH MORA NM TRAINED SPOTTER
ALONG INTERSTATE 25
&&
EVENT NUMBER ABQ1702003
CASpecial weather statement, May 22, 7:14 PM MDT, 2 hours 45 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
714 PM MDT MON MAY 22 2017
NMZ538-230200-
Chaves County Plains-
714 PM MDT MON MAY 22 2017
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CHAVES COUNTY UNTIL
800 PM MDT...
At 713 PM MDT, Doppler radar was tracking a strong thunderstorm 17
miles east of Bottomless Lakes State Park, or 29 miles east of
Roswell, moving southeast at 35 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Heavy rain will also be possible with this storm.
This storm will remain over mainly rural areas of east central Chaves
County.
Accumulations of small hail on roads can create very slick and
hazardous driving conditions.
&&
A severe thunderstorm watch remains in effect until 800 PM MDT for
southeastern New Mexico.
LAT...LON 3302 10407 3337 10415 3342 10392 3325 10377
3309 10377
TIME...MOT...LOC 0113Z 323DEG 31KT 3333 10403
CALocal storm report, May 22, 7:15 PM MDT, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
715 PM MDT MON MAY 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0702 PM HAIL 19 E BITTER LAKE WILDLI 33.46N 104.07W
05/22/2017 M1.75 INCH CHAVES NM STORM CHASER
&&
EVENT NUMBER ABQ1702004
GUYERSpecial weather statement, May 22, 9:29 PM MDT, 30 minutes before
Special Weather Statement National Weather Service Albuquerque NM 929 PM MDT MON MAY 22 2017 NMZ528-230345- Far Northeast Highlands- 929 PM MDT MON MAY 22 2017 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MORA COUNTY... At 929 PM MDT, a strong thunderstorm was located over Wagon Mound, moving southeast at 25 mph. Wind gusts up to 50 mph and nickel size hail are possible with this storm. Locations impacted include... Wagon Mound. This includes Interstate 25 between Mile Markers 381 and 394. Guyer
Special weather statement, May 22, 9:30 PM MDT, 29 minutes before
Special Weather Statement National Weather Service Albuquerque NM 930 PM MDT MON MAY 22 2017 NMZ528-529-230345- Far Northeast Highlands-Northeast Highlands- 930 PM MDT MON MAY 22 2017 ...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL SAN MIGUEL AND SOUTH CENTRAL MORA COUNTIES... At 930 PM MDT, a strong thunderstorm was located near Sapello, or 10 miles northeast of Las Vegas, moving southeast at 30 mph. Wind gusts up to 50 mph and nickel size hail are possible with this storm. This storm will remain over mainly rural areas of southwestern Far Northeast Highlands and north central Northeast Highlands Counties. This includes Interstate 25 between Mile Markers 351 and 366. Guyer
Special weather statement, May 22, 9:52 PM MDT, 7 minutes before
Special Weather Statement National Weather Service Albuquerque NM 952 PM MDT MON MAY 22 2017 NMZ529-230415- Northeast Highlands- 952 PM MDT MON MAY 22 2017 ...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL SAN MIGUEL COUNTY... At 952 PM MDT, a strong thunderstorm was located 11 miles south of Watrous, or 12 miles east of Las Vegas, moving southeast at 25 mph. Wind gusts up to 50 mph and nickel size hail are possible with this storm. This storm will remain over mainly rural areas of central Northeast Highlands County. Guyer
The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 6:29 PM MDT | Special Weather Statement | ABQ | 46 min | |
| May 22, 6:31 PM MDT | Severe Thunderstorm Warning | ABQ | Chaves | 44 min |
| May 22, 6:42 PM MDT | Severe Thunderstorm Warning | ABQ | San Miguel | 34 min |
| May 22, 6:57 PM MDT | Tornado Warning | ABQ | Chaves | 18 min |
| May 22, 7:14 PM MDT | Special Weather Statement | ABQ | Chaves | 46 min |
| May 22, 10:28 PM MDT | Special Weather Statement | ABQ | San Miguel | 32 min |
| May 22, 10:39 PM MDT | Severe Thunderstorm Warning | ABQ | Guadalupe, San Miguel | 37 min |
| May 22, 10:59 PM MDT | Special Weather Statement | ABQ | Quay | 31 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.